Commensurating actions of birational groups and groups of pseudo-automorphisms
Journal de l’École polytechnique — Mathématiques, Volume 6 (2019), pp. 767-809.

Pseudo-automorphisms are birational transformations acting as regular automorphisms in codimension 1. We import ideas from geometric group theory to prove that a group of birational transformations that satisfies a fixed point property on cat(0) cubical complexes, for example a discrete group with Kazhdan Property (T), is birationally conjugate to a group acting by pseudo-automorphisms on some non-empty Zariski-open subset. We apply this argument to classify groups of birational transformations of surfaces with this fixed point property up to birational conjugacy.

Les pseudo-automorphismes sont les transformations birationnelles qui sont régulières en codimension 1. On emploie des idées de théorie géométrique des groupes pour obtenir qu’un groupe de transformations birationnelles satisfaisant une propriété de point fixe sur les complexes cubiques CAT(0), par exemple un groupe ayant la propriété (T) de Kazhdan, est birationnellement conjugué à un groupe agissant par pseudo-automorphismes sur un ouvert de Zariski non vide. On utilise cet argument pour classifier, modulo conjugaison birationnelle, les groupes de transformations birationnelles de surfaces avec cette propriété de point fixe.

Received:
Accepted:
Published online:
DOI: 10.5802/jep.106
Classification: 14E07, 14J50, 20F65
Keywords: Cremona group, birational group, commensurating action, algebraic surfaces, regularization
Mot clés : Groupe de Cremona, groupe birationnel, action commensurante, surfaces algébriques, régularisation
Serge Cantat 1; Yves de Cornulier 2

1 IRMAR (UMR 6625 du CNRS), Université de Rennes 1 Campus de Beaulieu, 35042 Rennes Cedex, France
2 CNRS and Univ Lyon, Univ Claude Bernard Lyon 1, Institut Camille Jordan 43 blvd. du 11 novembre 1918, F-69622 Villeurbanne, France
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{JEP_2019__6__767_0,
     author = {Serge Cantat and Yves de Cornulier},
     title = {Commensurating actions of birational groups and groups of pseudo-automorphisms},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique {\textemdash} Math\'ematiques},
     pages = {767--809},
     publisher = {\'Ecole polytechnique},
     volume = {6},
     year = {2019},
     doi = {10.5802/jep.106},
     zbl = {07114038},
     language = {en},
     url = {https://jep.centre-mersenne.org/articles/10.5802/jep.106/}
}
TY  - JOUR
AU  - Serge Cantat
AU  - Yves de Cornulier
TI  - Commensurating actions of birational groups and groups of pseudo-automorphisms
JO  - Journal de l’École polytechnique — Mathématiques
PY  - 2019
SP  - 767
EP  - 809
VL  - 6
PB  - École polytechnique
UR  - https://jep.centre-mersenne.org/articles/10.5802/jep.106/
DO  - 10.5802/jep.106
LA  - en
ID  - JEP_2019__6__767_0
ER  - 
%0 Journal Article
%A Serge Cantat
%A Yves de Cornulier
%T Commensurating actions of birational groups and groups of pseudo-automorphisms
%J Journal de l’École polytechnique — Mathématiques
%D 2019
%P 767-809
%V 6
%I École polytechnique
%U https://jep.centre-mersenne.org/articles/10.5802/jep.106/
%R 10.5802/jep.106
%G en
%F JEP_2019__6__767_0
Serge Cantat; Yves de Cornulier. Commensurating actions of birational groups and groups of pseudo-automorphisms. Journal de l’École polytechnique — Mathématiques, Volume 6 (2019), pp. 767-809. doi : 10.5802/jep.106. https://jep.centre-mersenne.org/articles/10.5802/jep.106/

[1] L. Bădescu - Algebraic surfaces, Universitext, Springer-Verlag, New York, 2001 | DOI | Zbl

[2] W. P. Barth, K. Hulek, C. A. M. Peters & A. Van de Ven - Compact complex surfaces, Ergeb. Math. Grenzgeb. (3), vol. 4, Springer-Verlag, Berlin, 2004 | MR | Zbl

[3] H. Bass - “Groups of integral representation type”, Pacific J. Math. 86 (1980) no. 1, p. 15-51 | DOI | MR | Zbl

[4] H. Bass - “Finitely generated subgroups of GL 2 , in The Smith conjecture (New York, 1979), Pure Appl. Math., vol. 112, Academic Press, Orlando, FL, 1984, p. 127-136 | DOI | MR | Zbl

[5] H. Bass & A. Lubotzky - “Automorphisms of groups and of schemes of finite type”, Israel J. Math. 44 (1983) no. 1, p. 1-22 | DOI | MR | Zbl

[6] A. Beauville - Surfaces algébriques complexes, Astérisque, vol. 54, Société Mathématique de France, Paris, 1978 | Zbl

[7] E. Bedford & K. Kim - “Dynamics of (pseudo) automorphisms of 3-space: periodicity versus positive entropy”, Publ. Mat. 58 (2014) no. 1, p. 65-119 | DOI | MR | Zbl

[8] N. Bergeron, F. Haglund & D. T. Wise - “Hyperplane sections in arithmetic hyperbolic manifolds”, J. London Math. Soc. (2) 83 (2011) no. 2, p. 431-448 | DOI | MR | Zbl

[9] N. Bergeron & D. T. Wise - “A boundary criterion for cubulation”, Amer. J. Math. 134 (2012) no. 3, p. 843-859 | DOI | MR | Zbl

[10] S. Cantat - “Sur les groupes de transformations birationnelles des surfaces”, Ann. of Math. (2) 174 (2011) no. 1, p. 299-340 | DOI | MR | Zbl

[11] S. Cantat - “Dynamics of automorphisms of compact complex surfaces”, in Frontiers in Complex Dynamics: In celebration of John Milnor’s 80th birthday, Princeton Math. Series, vol. 51, Princeton University Press, Princeton, NJ, 2014, p. 463-514 | DOI | MR | Zbl

[12] S. Cantat & K. Oguiso - “Birational automorphism groups and the movable cone theorem for Calabi-Yau manifolds of Wehler type via universal Coxeter groups”, Amer. J. Math. 137 (2015) no. 4, p. 1013-1044 | DOI | MR | Zbl

[13] Y. Cornulier - “Irreducible lattices, invariant means, and commensurating actions”, Math. Z. 279 (2015) no. 1-2, p. 1-26 | DOI | MR | Zbl

[14] Y. Cornulier - “Group actions with commensurated subsets, wallings and cubings”, 2016 | arXiv

[15] N.-B. Dang - Dynamique à l’infini sur des cubiques de 3 (C), Master 2 Thesis, École Polytechnique, Palaiseau, 2015

[16] J. Diller & C. Favre - “Dynamics of bimeromorphic maps of surfaces”, Amer. J. Math. 123 (2001) no. 6, p. 1135-1169 | DOI | MR | Zbl

[17] J. Diller, D. Jackson & A. Sommese - “Invariant curves for birational surface maps”, Trans. Amer. Math. Soc. 359 (2007) no. 6, p. 2793-2991 | DOI | MR | Zbl

[18] D. S. Farley - “Proper isometric actions of Thompson’s groups on Hilbert space”, Internat. Math. Res. Notices (2003) no. 45, p. 2409-2414 | DOI | MR | Zbl

[19] M. J. Fryers - “The movable fan of the Horrocks-Mumford quintic”, 2001, unpublished manuscript | arXiv

[20] M. H. Gizatullin - “Invariants of incomplete algebraic surfaces that can be obtained by means of completions”, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971), p. 485-497 | MR | Zbl

[21] M. H. Gizatullin & V. I. Danilov - “Automorphisms of affine surfaces. I”, Izv. Akad. Nauk SSSR Ser. Mat. 39 (1975) no. 3, p. 523-565, 703 | MR

[22] M. H. Gizatullin & V. I. Danilov - “Automorphisms of affine surfaces. II”, Izv. Akad. Nauk SSSR Ser. Mat. 41 (1977) no. 1, p. 54-103, 231 | MR | Zbl

[23] A. Grothendieck - “Techniques de construction et théorèmes d’existence en géométrie algébrique. IV. Les schémas de Hilbert”, in Séminaire Bourbaki, Vol. 6, Société Mathématique de France, Paris, 1995, Exp. No. 221, 249–276 | Zbl

[24] P. de la Harpe & A. Valette - La propriété (T) de Kazhdan pour les groupes localement compacts (avec un appendice de Marc Burger), Astérisque, Société Mathématique de France, Paris, 1989 no. 175 | Zbl

[25] R. Hartshorne - Algebraic geometry, Graduate Texts in Math., vol. 52, Springer-Verlag, New York, 1977 | Zbl

[26] J. H. Hubbard & P. Papadopol - Newton’s method applied to two quadratic equations in 2 viewed as a global dynamical system, Mem. Amer. Math. Soc., vol. 191, no.  891, American Mathematical Society, Providence, RI, 2008 | DOI | Zbl

[27] B. Hughes - “Local similarities and the Haagerup property. With an appendix by Daniel S. Farley”, Groups Geom. Dyn. 3 (2009) no. 2, p. 299-315 | DOI | MR | Zbl

[28] S. Iitaka - Algebraic geometry: an introduction to the birational geometry of algebraic varieties, Graduate Texts in Math., vol. 76, Springer-Verlag, New York-Berlin, 1982 | MR | Zbl

[29] J. Kollár, K. E. Smith & A. Corti - Rational and nearly rational varieties, Cambridge Studies in Advanced Mathematics, vol. 92, Cambridge University Press, Cambridge, 2004 | DOI | MR | Zbl

[30] R. Lazarsfeld - Positivity in algebraic geometry. I, Ergeb. Math. Grenzgeb. (3), vol. 48, Springer-Verlag, Berlin, 2004 | DOI | MR | Zbl

[31] D. I. Lieberman - “Compactness of the Chow scheme: applications to automorphisms and deformations of Kähler manifolds”, in Fonctions de plusieurs variables complexes, III (Sém. François Norguet, 1975–1977), Lect. Notes in Math., vol. 670, Springer, Berlin, 1978, p. 140-186 | MR | Zbl

[32] C. Liedtke - “Algebraic surfaces in positive characteristic”, in Birational geometry, rational curves, and arithmetic, Simons Symp., Springer, Cham, 2013, p. 229-292 | DOI | MR | Zbl

[33] A. Lubotzky, S. Mozes & M. S. Raghunathan - “The word and Riemannian metrics on lattices of semisimple groups”, Publ. Math. Inst. Hautes Études Sci. (2000) no. 91, p. 5-53 | DOI | MR | Zbl

[34] A. Lubotzky, S. Mozes & M. Raghunathan - “Cyclic subgroups of exponential growth and metrics on discrete groups”, C. R. Acad. Sci. Paris Sér. I Math. 317 (1993), p. 735-740 | MR | Zbl

[35] T. Matsusaka - “Polarized varieties, fields of moduli and generalized Kummer varieties of polarized abelian varieties”, Amer. J. Math. 80 (1958), p. 45-82 | DOI | MR | Zbl

[36] T. Matsusaka & D. Mumford - “Two fundamental theorems on deformations of polarized varieties”, Amer. J. Math. 86 (1964), p. 668-684 | DOI | MR | Zbl

[37] J. S. Milne - “Algebraic Geometry”, 2017, http://www.jmilne.org/math/CourseNotes/AG.pdf

[39] J.-P. Serre - Arbres, amalgames, SL 2 , Astérisque, vol. 46, Société Mathématique de France, Paris, 1977 | MR | Zbl

[40] M. Vaquié - “Valuations”, in Resolution of singularities (Obergurgl, 1997), Progress in Math., vol. 181, Birkhäuser, Basel, 2000, p. 539-590 | DOI | MR | Zbl

[41] O. Zariski & P. Samuel - Commutative algebra. Vol. II, Graduate Texts in Math., vol. 29, Springer-Verlag, New York-Heidelberg, 1975 | MR | Zbl

Cited by Sources: